Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 23, NWS Las Vegas, NV

July 13, 2008Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 13, 2008, 12:13 PM MST for Mohave County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2008, 12:13 PM MST (19:13 UTC)
Expired
Jul 13, 2008, 1:00 PM MST
In force
47 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 64 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.2 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2008-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2008-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 131917
SVRVEF
AZC015-132000-
/O.NEW.KVEF.SV.W.0023.080713T1913Z-080713T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1213 PM MST SUN JUL 13 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 100 PM MST.

* AT 1211 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...AND BRIEF PERIODS OF 
HEAVY RAINFALL CAPABLE OF PRODUCING FLASH FLOODING. THIS STORM WAS 
LOCATED OVER CENTRAL MOHAVE COUNTY...15 MILES SOUTH OF 
MEADVIEW...AND 12 MILES NORTH OF DOLAN SPRINGS. THE THUNDERSTORM IS 
NEARLY STATIONARY. 

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN THE AREA...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3589 11430 3592 11407 3567 11404 3565 11428
TIME...MOT...LOC 1913Z 171DEG 0KT 3577 11417

$$

KENNEDY
1 follow-up statement
000 
WWUS55 KVEF 131955
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1252 PM PDT SUN JUL 13 2008

AZC015-132002-
/O.EXP.KVEF.SV.W.0023.000000T0000Z-080713T2000Z/
MOHAVE AZ-
1252 PM MST SUN JUL 13 2008

...AT 1252 PM MST...DOPPLER RADAR INDICATED THE SEVERE THUNDERSTORM 
JUST SOUTH OF MEADVIEW ARIZONA WAS WEAKENING...SO THE WARNING FOR 
CENTRAL MOHAVE COUNTY WILL BE ALLOWED TO EXPIRE AT 100 PM MST. 

LAT...LON 3589 11430 3592 11407 3567 11404 3565 11428
TIME...MOT...LOC 1952Z 171DEG 0KT 3577 11417

$$

KENNEDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 9:50 AM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 13, 9:50 AM MST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
950 AM PDT SUN JUL 13 2008

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A MOIST AND
UNSTABLE AIR MASS IN PLACE OVER MUCH OF THE REGION TO PRODUCE
SCATTERED THUNDERSTORMS TODAY THROUGH EARLY THIS WEEK...ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS. SOME STORMS MAY PRODUCE
HEAVY RAINFALL. STORM COVERAGE GRADUALLY DECREASES BY THE MIDDLE OF
THE WEEK AS DRIER SOUTHWEST FLOW DEVELOPS.
&&

.UPDATE...CONVECTION JUST BEGINNING OVER THE FORECAST AREA BUT NO
LIGHTNING AS OF 945 AM. BELIEVE THERE IS ENOUGH DYNAMICS AND
INSTABILITY TO OVERCOME CLOUD COVER OVER MUCH OF THE AREA IN THE
FLASH FLOOD WATCH. UPDATED FORECAST FOR MORE CLOUD COVER IN A FEW
AREAS...OTHERWISE NO MORE UPDATES PLANNED THIS MORNING.
&&

.AVIATION...FOR MCCARRAN...UPPER LEVEL CLOUD COVER IS EXPECTED TO
DECREASE BY NOON...WHILE CUMULUS AGAIN BUILDS OVER SURROUNDING
MOUNTAIN RANGES. THUNDERSTORMS ARE EXPECTED TO REDEVELOP AGAIN BY
EARLY AFTERNOON OVER SURROUNDING HIGHER TERRAIN...WITH THE BEST
CHANCE FOR TSTMS OVER THE VALLEY LATE AFTERNOON/EARLY EVENING. WINDS
WILL BE GENERALLY OUT OF THE SOUTHWEST...BUT OUTFLOW BOUNDARIES FROM
SURROUNDING TSTMS MAY BEGIN TO AFFECT SURFACE WINDS AT KLAS BY MID
AFTERNOON. SCATTERED THUNDERSTORM COVERAGE IS EXPECTED ALONG ALL
APPROACH CORRIDORS BY LATE THIS AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED CONVECTION IS EXPECTED TO REDEVELOP BY EARLY
AFTERNOON...WITH THE HIGHEST CONCENTRATION NORTHWEST OF THE LAS
VEGAS VALLEY. THUNDERSTORMS ARE EXPECTED TO ONCE AGAIN PERSIST INTO
THE LATE EVENING HOURS.
&&

.PREV DISCUSSION...450 AM PDT SUN JUL 13...SHORT TERM...THE CYCLONIC
CIRCULATION ASSOCIATED WITH THE INVERTED TROUGH COULD EASILY BE SEEN
ON SATELLITE IMAGERY OVER SOUTHERN NEVADA AND SURROUNDING AREAS THIS
MORNING. THIS FEATURE SHOULD BE THE MAIN TRIGGER MECHANISM FOR
INITIATING CONVECTION TODAY AND WILL BE ENHANCED BY SURFACE HEATING.
THE BEST COVERAGE OF THUNDERSTORMS SHOULD OCCUR ON THE NORTHWEST
PERIPHERY OF THE CIRCULATION...SIMILAR TO SATURDAY. MODEL FORECAST
SOUNDINGS INDICATE ONLY 5 KNOTS OR SO OF EAST TO NORTHEAST STEERING
FLOW THIS AFTERNOON AS THE CIRCULATION WEAKENS SOMEWHAT. A FLASH
FLOOD WATCH WAS ISSUED FOR PORTIONS OF SOUTHEAST CALIFORNIA AND
SOUTHWEST NEVADA UNDER THIS APPARENTLY FAVORABLE AREA. THE PAST
COUPLE DAYS HAS SHOWN LESS EXTENSIVE THUNDERSTORM COVERAGE IN THE
EAST TO SOUTHEAST SECTORS OF THE INVERTED TROUGH. THE 06Z NAM
INDICATES THESE TRENDS QUITE WELL. THE CIRCULATION LINGERS MONDAY
BEFORE SOUTHWEST FLOW BEGINS TO DEVELOP TUESDAY FOR A DECREASE IN
STORM COVERAGE. TEMPS ARE TRICKY DEPENDING ON CLOUD COVER AND
RAINFALL. MOS GUIDANCE TEMPS HAVE BEEN GENERALLY TOO HIGH THE PAST
COUPLE DAYS AND THE FORECAST MAX TEMPS HAVE BEEN REDUCED A LITTLE
BELOW BOTH THE GFS AND NAM GUIDANCE.

.LONG TERM...NOT MUCH HAS CHANGED IN THE EXTENDED MODELS AS DRIER
AIR WILL GRADUALLY FILTER INTO THE AREA FROM THE WEST. EXPECT TO SEE
ISOLATED TO SCATTERED THUNDERSTORMS OVER THE EASTERN THIRD OF THE
CWA WEDNESDAY AND THURSDAY WITH DECREASING CHANCES WEST. MODELS
DIFFER SLIGHTLY FRIDAY AND SATURDAY AS A WESTERLY FLOW ALOFT
STRENGTHENS. GFS CONTINUING TO PUSH THE MOISTURE BOUNDARY EAST AND
KEEPING THUNDERSTORM CHANCES MAINLY OVER MOHAVE COUNTY. THE ECMWF IS
SLOWER TO PUSH THE MOISTURE EAST AND KEEPS THE MOISTURE BOUNDARY
NEAR THE CLARK/NYE COUNTY LINE. BASICALLY COMPROMISED AND KEPT
SLIGHT CHANCES OVER MOHAVE COUNTY WITH POPS AROUND 15 PERCENT OVER
CLARK COUNTY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH FROM 9 AM PDT THIS MORNING THROUGH LATE
     TONIGHT FOR NVZ014-017.
AZ...NONE.
CA...FLASH FLOOD WATCH FROM 9 AM PDT THIS MORNING THROUGH LATE
     TONIGHT FOR CAZ519>523.
&&

HARRISON/KENNEDY/ADAIR/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 13, 6:00 AM MST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
600 AM PDT SUN JUL 13 2008

CAZ519>523-NVZ014-017-140700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
ESMERALDA AND CENTRAL NYE COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
600 AM PDT SUN JUL 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA
AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE FOLLOWING AREAS...
IN CALIFORNIA...DEATH VALLEY NATIONAL PARK...EASTERN SIERRA
SLOPES...OWENS VALLEY...WESTERN MOJAVE DESERT AND WHITE MOUNTAINS
OF INYO COUNTY. IN NEVADA...ESMERALDA AND CENTRAL NYE COUNTY AND
WESTERN CLARK AND SOUTHERN NYE COUNTY. SCATTERED SLOW MOVING
THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE HEAVY RAINFALL ARE
EXPECTED TO DEVELOP TODAY THEN GRADUALLY DISSIPATE LATE TONIGHT.
THUNDERSTORMS WILL BE MORE NUMEROUS OVER THE MOUNTAINS OF INYO
COUNTY. THESE STORMS HAVE THE POTENTIAL TO PRODUCE BETWEEN ONE AND
TWO INCHES OF RAIN IN AN HOUR OR LESS. RUNOFF FROM INTENSE
RAINFALL CAN EASILY PRODUCE FLASH FLOODING OF NORMALLY DRY WASHES
AND DEBRIS FLOWS NEAR RECENT BURN AREAS...SUCH AS THE HONEYBEE
BURN AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE REGION MONDAY
FOLLOWED BY DECREASING COVERAGE TUESDAY THROUGH THE END OF THE
WEEK AS DRY SOUTHWEST FLOW DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY. SPOTTERS ARE ALWAYS
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS
SAFE TO DO SO.

AZZ001>003-036-CAZ524>527-NVZ015-016-018>022-140700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
MORONGO BASIN-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
600 AM PDT SUN JUL 13 2008 /600 AM MST SUN JUL 13 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE AIR MASS WILL COMBINE WITH AN UPPER LEVEL
IMPULSE TO PRODUCE SCATTERED THUNDERSTORMS...MAINLY DURING THE
AFTERNOON AND EVENING HOURS. IN ADDITION TO DANGEROUS LIGHTNING
AND POSSIBLY STRONG WINDS...THE POTENTIAL FOR HEAVY RAIN COULD
PRODUCE ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS CAN BE EXPECTED AGAIN MONDAY FOLLOWED BY
DECREASING COVERAGE TUESDAY THROUGH THE END OF THE WEEK AS DRY
SOUTHWEST FLOW DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY. SPOTTERS ARE ALWAYS
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS
SAFE TO DO SO.

ADAIR

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 5:01 PM MSTSevere Thunderstorm WarningVEFMohave44 min
Jul 12, 9:55 PM MSTSevere Thunderstorm WarningVEFMohave20 min
Jul 12, 10:14 PM MSTSevere Thunderstorm WarningVEFMohave31 min
Jul 13, 12:13 PM MSTSevere Thunderstorm WarningVEFMohave47 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.